Elephant Tranquilizer Confirmed in Fatal Overdoses
'A tiny bit can kill a person,' says expert
By Arden Dier,  Newser Staff
Posted Sep 6, 2016 8:48 AM CDT
Cops say a mixture of heroin, fentanyl, and carfentanil, has been found.   (Shutterstock)

(Newser) – A coroner in Ohio has confirmed the country's first fatal drug overdoses caused by carfentanil—an animal tranquilizer so powerful that a dose smaller than a snowflake can kill a human. The cases come from Hamilton County, an area including Cincinnati, which has recorded more than 200 overdoses and three deaths in the last two weeks. About 40 overdoses per month were reported in the second half of 2015, compared to 92 per month in the first half of this year, reports the New York Times. Officials say users often don't know they're taking carfentanil—smuggled into the US from Mexico or China and used to cut heroin—which offers a more powerful and longer-lasting high than other opioids.

Its strength means users need two or more doses of antidote naloxone to combat an overdose, reports NPR, though one sheriff describes naloxone as "ineffective" against carfentanil or fentanyl. "Instead of having four or five overdoses in a day, you're having these 20, 30, 40, maybe even 50 overdoses in a day," says a rep for the county's Heroin Coalition Task Force. "To me, that's just like pulling a gun out and shooting someone, because you know that a tiny bit can kill a person," he adds. "It's murder." A mixture of heroin, fentanyl, and carfentanil was found during a recent traffic stop in Cincinnati, reports WCPO. Officials say carfentanil may also be in use in Indiana, Kentucky, Florida, and West Virginia.
 

My Take on This Story
Show results without voting  |  
16%
9%
13%
9%
44%
8%